` Could Taking Pain Relievers Cause You to Go Deaf? | News
    Home      Contact

Could Taking Pain Relievers Cause You to Go Deaf?

by April Maguire

Most of us take pain relievers at the first sign of a head or body ache. After all, these over-the-counter drugs are affordable, and what's the point of being in pain if you don't have to be, right? As it turns out, however, there may be a downside to overusing certain pain relievers, especially for women.

In a recent article published in the “American Journal of Epidemiology,” a team of researchers concluded that using acetaminophen and ibuprofen for an extended period of time could lead to hearing loss in older women. If these drugs don't sound familiar, then perhaps their brand names will. You probably know acetaminophen more commonly as Tylenol and ibuprofen as Motrin or Advil, and odds are you've taken one of these drugs at least semi-recently.

But how often do you have to take these drugs before they impact your hearing? As it turns out, the drugs only become dangerous after frequent, protracted use. According to the study, regular use of acetaminophen and ibuprofen for six years or more resulted in a higher incidence of hearing loss, as opposed to women who used these pain relievers for less than a year. Similarly, the researchers previously found a similar relationship between nonsteroidal anti-inflammatory drugs and hearing loss in men and younger women.

Limitations of the Study

While these results sound alarming, you shouldn't start throwing out bottles of painkillers just yet. For starters, hearing loss is only associated with an extended period of use, so these types of drugs aren't immediately dangerous. Additionally, this particular study only examined women between the ages of 48 and 73, so the results are somewhat limited in scope.

Perhaps most limiting of all, however, is that the researchers don't offer an explanation for the hearing loss. While some have speculated that regular pain reliever use may limit the flow of blood to the hearing sensors in the inner ear, resulting in diminished hearing ability, there is no definitive causation. As a result, further studies will need to be performed in order to establish the link between pain relievers and hearing loss.

In the meantime, you may want to monitor your use of acetaminophen and ibuprofen. Typically, these drugs shouldn't be used to manage pain on a daily basis for protracted periods of time. So if you find yourself needing them every day, you should talk with your doctor about alternatives. And if you're worried about your hearing and looking for a truly safe painkiller, stick with aspirin. As of now, no connection has been found between aspirin and hearing loss.

If you or someone you know would like to learn more about hearing loss and how to treat it, please feel free to schedule a consultation or contact one of our representatives today!

Call 877-631-9511 for FREE Consultation

Contact Us
877-631-9511


Required Fields *



Find Local Offices